A varying-coefficient panel data model with fixed effects

Theory and an application to US commercial banks

Guohua Feng, Jiti Gao, Bin Peng, Xiaohui Zhang

Research output: Contribution to journalArticle

4 Citations (Scopus)
132 Downloads (Pure)

Abstract

In this paper, we propose a semiparametric varying-coefficient categorical panel data model in which covariates (variables affecting the coefficients) are purely categorical. This model has two features: first, fixed effects are included to allow for correlation between individual unobserved heterogeneity and the regressors; second, it allows for cross-sectional dependence through a general spatial error dependence structure. We derive a semiparametric estimator for our model by using a modified within transformation, and then show the asymptotic and finite properties for this estimator under large N and T . The Monte Carlo study shows that our methodology works well for both large N and T , and large N and small T cases. Finally, we illustrate our model by analyzing the effects of state-level banking regulations on the returns to scale of commercial banks in the US. Our empirical results suggest that returns to scale is higher in more regulated states than in less regulated states.
Original languageEnglish
Pages (from-to)68-82
JournalJournal of Econometrics
Volume196
Issue number1
Early online date7 Oct 2016
DOIs
Publication statusPublished - Jan 2017

Fingerprint

Varying Coefficients
Fixed Effects
Panel Data
Data Model
Data structures
Returns to Scale
Unobserved Heterogeneity
Estimator
Nominal or categorical data
Banking
Dependence Structure
Monte Carlo Study
Categorical
Covariates
Model
Methodology
Coefficient
Banks
Commercial banks
Fixed effects

Cite this

A varying-coefficient panel data model with fixed effects : Theory and an application to US commercial banks. / Feng, Guohua; Gao, Jiti; Peng, Bin; Zhang, Xiaohui.

In: Journal of Econometrics, Vol. 196, No. 1, 01.2017, p. 68-82.

Research output: Contribution to journalArticle

Feng, Guohua ; Gao, Jiti ; Peng, Bin ; Zhang, Xiaohui. / A varying-coefficient panel data model with fixed effects : Theory and an application to US commercial banks. In: Journal of Econometrics. 2017 ; Vol. 196, No. 1. pp. 68-82.
@article{427fe05212b24dbd94aa232f593eae63,
title = "A varying-coefficient panel data model with fixed effects: Theory and an application to US commercial banks",
abstract = "In this paper, we propose a semiparametric varying-coefficient categorical panel data model in which covariates (variables affecting the coefficients) are purely categorical. This model has two features: first, fixed effects are included to allow for correlation between individual unobserved heterogeneity and the regressors; second, it allows for cross-sectional dependence through a general spatial error dependence structure. We derive a semiparametric estimator for our model by using a modified within transformation, and then show the asymptotic and finite properties for this estimator under large N and T . The Monte Carlo study shows that our methodology works well for both large N and T , and large N and small T cases. Finally, we illustrate our model by analyzing the effects of state-level banking regulations on the returns to scale of commercial banks in the US. Our empirical results suggest that returns to scale is higher in more regulated states than in less regulated states.",
author = "Guohua Feng and Jiti Gao and Bin Peng and Xiaohui Zhang",
year = "2017",
month = "1",
doi = "10.1016/j.jeconom.2016.09.011",
language = "English",
volume = "196",
pages = "68--82",
journal = "Journal of Econometrics",
issn = "0304-4076",
publisher = "Elsevier",
number = "1",

}

TY - JOUR

T1 - A varying-coefficient panel data model with fixed effects

T2 - Theory and an application to US commercial banks

AU - Feng, Guohua

AU - Gao, Jiti

AU - Peng, Bin

AU - Zhang, Xiaohui

PY - 2017/1

Y1 - 2017/1

N2 - In this paper, we propose a semiparametric varying-coefficient categorical panel data model in which covariates (variables affecting the coefficients) are purely categorical. This model has two features: first, fixed effects are included to allow for correlation between individual unobserved heterogeneity and the regressors; second, it allows for cross-sectional dependence through a general spatial error dependence structure. We derive a semiparametric estimator for our model by using a modified within transformation, and then show the asymptotic and finite properties for this estimator under large N and T . The Monte Carlo study shows that our methodology works well for both large N and T , and large N and small T cases. Finally, we illustrate our model by analyzing the effects of state-level banking regulations on the returns to scale of commercial banks in the US. Our empirical results suggest that returns to scale is higher in more regulated states than in less regulated states.

AB - In this paper, we propose a semiparametric varying-coefficient categorical panel data model in which covariates (variables affecting the coefficients) are purely categorical. This model has two features: first, fixed effects are included to allow for correlation between individual unobserved heterogeneity and the regressors; second, it allows for cross-sectional dependence through a general spatial error dependence structure. We derive a semiparametric estimator for our model by using a modified within transformation, and then show the asymptotic and finite properties for this estimator under large N and T . The Monte Carlo study shows that our methodology works well for both large N and T , and large N and small T cases. Finally, we illustrate our model by analyzing the effects of state-level banking regulations on the returns to scale of commercial banks in the US. Our empirical results suggest that returns to scale is higher in more regulated states than in less regulated states.

UR - https://doi.org/10.1016/j.jeconom.2016.09.011

U2 - 10.1016/j.jeconom.2016.09.011

DO - 10.1016/j.jeconom.2016.09.011

M3 - Article

VL - 196

SP - 68

EP - 82

JO - Journal of Econometrics

JF - Journal of Econometrics

SN - 0304-4076

IS - 1

ER -